Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

On seroxat for social anxiety. Started gaining weight. Can CBT therapy helps me to overcome seroxat?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hi Doctor, I will try to make this as short as I can. I have been on 30mg of Seroxat for the last 11 years to treat Social Anxiety. I found the drug to be very helpful though I suffered some side effects such as weight gain. About 2 years ago I successfully came off the drug, however it just happened to be at a stressful time in my life so I felt I had no option but to go back on it again. Since January this year I have cut down to 20mg a day and in recent weeks I have found that I feel very anxious particularly at work to the point that sometimes I can not think straight or my eyesight might go blurry, I would feel extremely edgy talking to people and my mind might go blank. This does not happen all the time but it often does.I also feel very tearful and get very cranky and fly into rages with those closest to me. I feel my partner does not understand my condition, and he puts quiet a bit of pressure on me to give up my medication and says there is no way he will ever marry me if I am still on it as it may affect future children. I can see his point but I feel all this is putting a lot of pressure on me to the point that the relationship isn't going too well at times.I feel this may be the cause of some of my anxiety and stress. Although I am on seroxat a long time, I do not want to be on it for life, I spoke to my doctor today about the possibility of arranging CBT therapy for me as I feel it may help me with regard to coming off medication. I just feel my life is a bit of a mess and I hate the fact that I'm so dependent on medication. Have you any suggestions as to what is the best thing for me to do doctor or even if there is a lighter more up to date medication I could try. Thanks. XXXXXX
Posted Thu, 2 May 2013 in Anxiety and Stress
Answered by Dr. Jonas Sundarakumar 4 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you are going through a tough time with your anxiety and stress. Seroxat (Paroxetine) is an SSRI anti-depressant / anti-anxiety medication which is quite effective in controlling anxiety, but unfortunately some persons can experience unpleasant side effects. There is also a risk of discontinuation / withdrawal syndrome when the medication is stopped after a prolonged period of usage.

In your situation, where you are having some side effects and you don't want to be dependent on medication, I think CBT would be an excellent option. It is proven that CBT can be as effective as medication and often give more permanent results when compared to medication alone.

So, one option would be to start CBT and then gradually taper down and stop the Seroxat. Another option would be to try an anti-anxiety medication of a different class such as Buspirone. This is a newer non-benzodiazepine anti-anxiety agent, which has much lesser side effects and no potential for dependence.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor